Cold/Wind Chill, Graves
- When
- February 20, 9:00 PM CST to February 21, 7:00 AM CST
- Where
- Graves forecast zone
- Reported by
- AWOS
- Coordinates
- 36.723, -88.651 (the zone’s center; the record gives no point)
An extended period of sub-freezing temperatures that began on the 19th continued into the morning of the 21st as high pressure remained in control. An intermittent light southerly wind and snowpack allowed for wind chills between -3 to -7 beginning late at night into the morning hours of the 21st.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An extended period of sub-freezing temperatures that began on the 19th continued into the morning of the 21st as high pressure remained in control. An intermittent light southerly wind and snowpack allowed for wind chills between -3 to -7 beginning late at night into the morning hours of the 21st. The coldest wind chill of locally -8 occurred in Union and Henderson County. A single fatality occurred when a man died due to hypothermia in an unheated camper east of Briensburg near Kentucky Lake in Marshall County. Warming shelters were open in advance as west Kentucky experienced its most dangerous cold temperatures of the season.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 4:19 PM CST, 4 hours 41 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 419 PM CST Thu Feb 20 2025 .KEY MESSAGES... - Near headline cold lingers one more night, with single digit to near zero low temperatures but little to no wind. - A significant warming trend occurs this weekend into early next week, followed by a chance of rain coming by mid week. && .UPDATE... Issued at 418 PM CST Thu Feb 20 2025 Updated Aviation discussion for 00Z TAF Issuance. && .DISCUSSION... Issued at 100 PM CST Thu Feb 20 2025 A cold surface high pressure ridge will continue to move in and center overhead by midday Friday. With a little lingering snow cover, temps should cool nicely tonight in the decoupled environment with clear skies, single digit to near zero degree lows are possible. What snow remains may introduce a sliver of a chance for some patchy daybreak fog, but the dry air advection is strong and the models suggest will win out. That said, some 3 hour guidance does bring the TDD spreads down to sub 5F at times, so we retained our inherited patchy fog mention but did not elect to buff it up any given most spreads remain >5F for the bulk of the night. With the high shifting east tmrw into the weekend, a warmup ensues. It won't really kick in though until heights can rebound better by early next week, as a another wave or two makes vicinity weekend passage. Their passes will be dry here, and after this weekend, we see temps move from the 40s to 50s, with some 60 degree highs possible in the south on deck for early next week. This will occur just as the next chance of rain/next waves comes by the middle of next week. At this writing, instability is limited, so thunder looks to stay to our south, but its northward drift is worth watching with those 60F readings popping up and dew points that push 50F approach our southern doorstep during that time frame. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 418 PM CST Thu Feb 20 2025 High pressure will ridge overhead by midday tmrw. The high will lead to clear skies/light winds overnight, with some high clouds traversing in on its backside tmrw. The chance for fog tonight is not zero, but low enough to preclude from the terminals at this writing. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 221 PM CST Thu Feb 20 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 221 PM CST Thu Feb 20 2025 /224 PM EST Thu Feb 20 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight One more night of very cold temperatures is forecast tonight with lows in the single digits and wind chills near zero. Refer to the Special Weather Statement for details, including any possible patchy fog that might also allow for slick spots to develop due to the cold, sub freezing temperatures. River flooding continues, refer to the warning and statement products for the latest updates. .DAYS TWO THROUGH SEVEN...Friday through Wednesday River flooding continues, refer to the warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
10 cold/wind chill. Local standard time, as filed.
A 62 year old man died of hypothermia while staying in a camper with little or no heat. The fatality occurred to the east of Briensburg near Kentucky Lake. The death was pronounced on the 22nd, but likely occurred on the 20th or 21st.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Marshall | 2025-02-20 | 62 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236291, 1236293, 1236297, 1236299, 1236300, 1236301, 1236288, 1236290, 1236294, 1236302.